Alert archive / Wisconsin / Winter Storm Watches in 2009
Winter Storm Watch 4, NWS La Crosse, WI
NWS La Crosse, WI issued this winter storm watch at Dec 6, 2009, 3:11 PM CST for 13 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Wabasha County, Winona County, Minnesota. It took effect at Dec 8, 2009, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 6, 2009, 3:11 PM CST (21:11 UTC)
- In effect from
- Dec 8, 2009, 12:00 PM CST
- Expired
- Dec 7, 2009, 3:50 PM CST
- In force
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 18 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Dec 6, 2:55 PM CST, 16 minutes earlier.
Area forecast discussion, Dec 6, 2:55 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CST SUN DEC 6 2009
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
FORECAST CONCERNS CONTINUE TO FOCUS SQUARELY ON WHAT LOOKS TO BE A
MAJOR WINTER STORM FOR TUES/WED...SIGNIFICANT SNOWS/WIND.
CONSISTENCY BETWEEN...AND WITHIN THE MODELS HAVE LEAD TO HIGH
CONFIDENCE IN THE PREDICTABILITY OF A WINTER STORM TO PLOW ACROSS
THE REGION ON TUESDAY THOUGH WEDNESDAY. THIS WILL BE A HIGH
IMPACT...DANGEROUS STORM...WITH APPRECIABLE SNOWFALL AMOUNTS COUPLED
WITH STRONG AND GUSTY WINDS. BLIZZARD OR NEAR BLIZZARD CONDITIONS
ARE LIKELY...RESULTING IN WHITEOUT CONDITIONS. IF THE WINTER STORM
MANIFESTS PER FORECAST...TRAVEL MAY NOT BE POSSIBLE AT TIMES TUESDAY
NIGHT/WED.
UPPER LEVEL TROUGH WILL DRIVE WEST ACROSS THE ROCKIES ON
TUES...TAKING ON A NEGATIVE TILT/STRENGTHENING AS IT LIFTS INTO THE
EASTERN GREAT LAKES BY 18Z WED. THIS SYSTEM IS GETTING A SHOVE BY A
120+ KT 300 MB CURVED JET...WITH THE LEFT EXIT REGION OF THE JET
ENHANCING THE LIFT ACROSS THE FORECAST AREA TUESDAY NIGHT INTO WED.
AT THE SFC...THE 06.12 NAM AND GFS PLACE A LOW OVER THE SOUTHERN TIP
OF LAKE MICHIGAN...AND WITHIN A MB OR TWO OF EACH OTHER IN STRENGTH.
THE 06.00Z EC AND GEM VERY SIMILAR...WHILE THE 06.09Z SREF IS JUST A
TAD FARTHER WEST COMPARED TO THE LATEST OPERATIONAL RUNS. QG
CONVERGENCE IS STRONG WITH THIS SYSTEM...ESPECIALLY IN THE 06-12Z
WED TIME FRAME FOR THE FORECAST AREA. HEFTY ISENTROPIC UPGLIDE FROM
285-305 K SFCS...AND LOOKING AT THE 850-700 MB THETA-E ADVECTION...A
TONGUE OF RELATIVELY WARM/MOIST AIR IS PULLED NORTH AND WEST AROUND
THE SFC LOW...FEEDING AREAS OF SNOW. THE NAM AND GFS SHOW SOME 2-D
FRONTOGENETIC LIFT ACROSS THE FORECAST AREA...WEST/NORTH OF THE SFC
LOW...ON THE 900-700 MB SFC. AGAIN...STRONGEST LOCALLY IN THE 06-12Z
WED TIME FRAME. THIS POINTS TO THE POTENTIAL FOR SOME BANDING OF THE
SNOW...AND POSSIBLY HIGHER ACCUMULATION RATES WITH THEM. NOT MUCH
-EPV INDICATED THOUGH...NOR DOES THERE APPEAR TO BE ANY INSTABILITY
TO SUPPORT CONVECTIVE SNOW CHANCES. THE DENDRITIC GROWTH REGION
DOESN/T LOOK OVERLY LARGE PER BUFKIT SOUNDINGS AND TIME/HEIGHT
X-SECTIONS. IN ADDITION...SNOWFALL RATIOS PER COBB OUTPUT ALSO ABOUT
AVERAGE...AROUND 14:1 GENERALLY. CAN/T RULE OUT INCH PER HOUR RATES
WITH ANY BAND THAT DEVELOPS...BUT OVERALL...IT WOULD APPEAR THIS
EVENT WILL BE A DRAWN OUT ONE...WITH UP TO 1/2 INCH PER HOUR
ACCUMULATIONS FOR UP TO 24 HOURS.
SO...LOOKING FIRST AT SNOWFALL TOTALS...AS MENTIONED...ACCUMULATION
RATES DON/T APPEAR TO BE TOO HEFTY AT THE MOMENT...WITH RATIOS IN
THE AVERAGE BALLPARK FOR THE REGION. THE WEST-EAST MOVEMENT WILL
LEAD TO A PROLONGED PERIOD OF ACCUMULATIONS THOUGH...AND COBB OUTPUT
VIA THE GFS AND NAM HAS BEEN VERY CONSISTENT WITH 6 TO 12 INCHES FOR
THE FORECAST AREA. WITH THE AMOUNT OF MOISTURE AVAILABLE FOR SNOW
PRODUCTION...AND THE GOOD LIFT...THESE TOTALS LOOK VERY REASONABLE.
IN ADDITION TO APPRECIABLE SNOW AMOUNTS...WINDS WILL BE A MAJOR
FACTOR WITH THIS WINTER STORM. THE STORM WILL CONTINUE TO STRENGTHEN
AS IT MOVES THROUGH THE REGION...WITH THE TIGHTENING PRESSURE
GRADIENT PRODUCING SUSTAINED WINDS OF AT LEAST 20 TO 30 MPH AT
TIMES...WITH GUSTS OF 35 TO 40 MPH. BLOWING AND DRIFTING OF THE NEW
FALLEN/FALLING SNOW WILL RESULT...AND REDUCTIONS IN VISIBILITIES TO
1/4 MILE OR LESS LOOKS LIKELY AT TIMES. WHITE-OUT OR NEAR WHITE-OUT
CONDITIONS WILL ALSO BE POSSIBLE.
THE IMPACT ON TRAVEL CANNOT BE OVER EMPHASIZED. THE STORM MAY VERY
WELL BE AT ITS PEAK FOR THE LOCAL AREA DURING THE MORNING COMMUTE ON
WED. ROADS WILL NOT ONLY BECOME EXTREMELY HAZARDOUS...BUT POSSIBLY
IMPASSABLE AT TIMES. IF THE STORM EVOLVES AS EXPECTED...TRAVEL
SHOULD BE LIMITED TO EMERGENCIES ONLY.
SHIFTING GEARS BACK A BIT TO TONIGHT...WATER VAPOR SATELLITE IMAGERY
DEPICTS A SHORTWAVE TROUGH SPINNING ACROSS THE SOUTHERN PLAINS...AND
THIS FEATURE IS SLATED TO SLIDE INTO NORTHERN ILL BY 12Z
MON...LIFTING NORTHEAST OF THE REGION BY 06Z TUES. DECENT QG
CONVERGENCE WITH THE SYSTEM...AND SOME 2-D FRONTOGENETIC FORCING
INDICATED FROM THE NAM12 ON THE 900-800 SFCS...RUNNING ACROSS
NORTHEAST IA/SOUTHWEST WI. SFC OBS AND RADAR IMAGERY SHOW SNOW
FALLING OVER NEB FROM THIS SHORTWAVE...WITH VSBYS REDUCED TO 1/2
MILE OR LESS IN MANY LOCATIONS. COBB OUTPUT VIA THE GFS AND NAM DROP
ABOUT 2 TO 3 INCHES ACROSS SOUTHERN PARTS OF THE FORECAST AREA...IN
THE REGION OF BETTER LIFT/MOISTURE. THIS CONTINUES TO LOOK
REASONABLE. AS A RESULT...DO NOT FEEL A WINTER WEATHER ADV WILL BE
NECESSARY FOR NORTHEAST IA/SOUTHWEST WI LATE TONIGHT THROUGH MONDAY.
OF COURSE...TRENDS WILL HAVE TO BE MONITORED...AND UPDATES MADE AS
NECESSARY.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE SIGNIFICANT WINTER STORM WILL BE EXITING TO THE NORTHEAST WED
EVENING...AS THE GOOD AGREEMENT BETWEEN ECMWF/GFS/GEM CONTINUES.
WINDS COULD STILL BE A FACTOR WED NIGHT...CONTINUING A
BLOWING/DRIFTING SNOW THREAT...BUT IT WOULD APPEAR THE BULK OF THE
ACCUMULATING SNOW WILL LIKELY HAVE SHIFTED EAST BY THIS TIME. IN THE
WAKE OF THE STORM...HIGH PRESSURE WILL SINK ACROSS THE REGION FOR
THE LATER PART OF THE WEEK...WITH COLD TEMPERATURES THE MAIN
FORECAST CONCERN. 850 MB TEMPS WILL TUMBLE INTO THE -20 C RANGE AT
850 MB FOR THU...WITH SOME WARMING PROGGED TO AROUND -8 C BY SUNDAY.
CLEARING SKIES...LIGHT WINDS...AND FRESH SNOW COVER MEAN RATHER
CHILLY MORNINGS THOUGH...AND SINGLE DIGIT LOWS ARE LIKELY INTO THE
UPCOMING WEEKEND. A FEW BELOW ZERO READINGS ALSO LOOK VERY
POSSIBLE.
&&
.AVIATION...TONIGHT AND MONDAY
IN THE SHORT TERM...EMPHASIS WAS ON TIMING AND DEGREE OF LOWERING
CEILING AND VISIBILITIES ASSOCIATED WITH LIGHT SNOW TONIGHT. PER
PREVIOUS DATA SETS...STRONGEST UPWARD VERTICAL MOTIONS SUPPORTED
GREATEST LIKELIHOOD OF IFR WILL BE SOUTH OF THE TAF SITES TONIGHT.
THEREFORE...PREVAILING CONDITIONS AT KRST AND KLSE SHOULD BE MAINLY
MVFR WITH PERHAPS A SHORT PERIOD OF IFR. SNOW AMOUNTS AT BOTH KRST
AND KLSE OVERNIGHT EXPECTED TO BE AROUND AN INCH. LOW LEVEL RELATIVE
HUMIDITY REMAINS HIGH THROUGH MONDAY AND THUS EXPECT MVFR CONDITIONS
AND SOME LINGERING FLURRIES TO PREVAIL THROUGH AT LEAST 07.18Z.
LOOKING AHEAD...PRIMARY CONCERN WAS ASSOCIATED WITH MAJOR WINTER
STORM TO IMPACT THE AREA TUESDAY INTO WEDNESDAY. HIGH PREDICTABILITY
ASSOCIATED WITH EXCELLENT CONSENSUS AMONG VARIOUS DATA SETS SUPPORTS
HIGH CONFIDENCE THAT A MAJOR WINTER STORM WITH HEAVY SNOW AND STRONG
WINDS WILL HAVE A SIGNIFICANT IMPACT ON AIRPORTS AREAWIDE. WE CANNOT
EMPHASIZE ENOUGH FOR AIRPORT MANAGERS...DISPATCHERS AND PILOTS TO
KEEP ABREAST OF THE LATEST FORECASTS DUE TO EXPECTED IMPACTS ON SUCH
OPERATIONS AS SNOW REMOVAL...DEICING AIRCRAFT AND INSTRUMENT
APPROACHES.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-
WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...BLIZZARD WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING
FOR MNZ086-MNZ087-MNZ094-MNZ095.
WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR MNZ079-MNZ088-MNZ096.
IA...BLIZZARD WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING
FOR IAZ008-IAZ009-IAZ010-IAZ018-IAZ019-IAZ029.
WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR IAZ011-IAZ030.
&&
AVIATION.......... THOMPSON
SHORT/LONG TERM... RIECKHazardous weather outlook, Dec 6, 5:00 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CST SUN DEC 6 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 500 AM CST SUN DEC 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD ACROSS THE CENTRAL AND SOUTHERN PARTS OF THE AREA THIS EVENING...THEN MOVE QUICKLY ACROSS THE AREA DURING THE OVERNIGHT HOURS. ONE TO THREE INCHES OF SNOW ARE LIKELY SOUTH OF INTERSTATE 90...WITH THE HEAVIER TOTALS SOUTH OF A LINE FROM CHARLES CITY AND WAUKON IOWA TO RICHLAND CENTER WISCONSIN. LESSER AMOUNTS OF A TRACE TO AN INCH ARE LIKELY ALONG AND NORTH OF INTERSTATE 90. BE PREPARED FOR A SLOWER COMMUTE MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY LIGHT SNOW WILL DIMINISH ACROSS THE SOUTHERN PARTS OF THE AREA MONDAY MORNING...WITH UP TO AN ADDITIONAL HALF INCH POSSIBLE OVER PARTS OF CENTRAL AND FAR SOUTHWEST WISCONSIN. IT CONTINUES TO LOOK MORE LIKELY THAT AN EARLY SEASON WINTER STORM WILL STRENGTHEN OVER OKLAHOMA OR SOUTHERN KANSAS TUESDAY...THEN LIFT TOWARD THE SOUTHERN TIP OF LAKE MICHIGAN BY WEDNESDAY MORNING. THIS STORM SYSTEM WILL PULL ABUNDANT GULF OF MEXICO MOISTURE NORTHWARD AND IS EXPECTED TO PRODUCE A BAND OF HEAVY SNOW NORTHWEST OF THE TRACK OF THE LOW. THE LATEST STORM TRACK HAS TRENDED TO THE NORTH OF THE TRACK INDICATED SATURDAY MORNING...THUS IT APPEARS THE HEAVIEST SNOW MAY ONCE AGAIN FALL OVER PARTS OF THE AREA. HOWEVER...THE TRACK OF THE LOW REMAINS UNCERTAIN AND MAY YET TREND FURTHER NORTH OR BACK TO THE SOUTH. THIS STORM IS EXPECTED TO BE VERY STRONG...AND EVEN IF THE TRACK IS NOT VERY CLOSE TO THE AREA...SNOW IS EXPECTED TO SPREAD ACROSS THE AREA TUESDAY AFTERNOON AND CONTINUE INTO WEDNESDAY. AS THE LOW DEEPENS TUESDAY NIGHT AND APPROACHES THE SOUTHERN TIP OF LAKE MICHIGAN...NORTH WINDS WILL INCREASE ACROSS THE AREA AND BECOME QUITE STRONG FOR TUESDAY NIGHT AND WEDNESDAY...WITH CONSIDERABLE BLOWING AND DRIFTING OF ANY NEW SNOWFALL LIKELY IN OPEN AREAS AND ACROSS THE RIDGE TOPS...WHICH MAY LEAD TO WHITEOUT OR NEAR WHITEOUT CONDITIONS. SNOW AMOUNTS WITH THIS SYSTEM REMAIN UNCERTAIN AT THIS TIME...BUT IN EXCESS OF 6 INCHES IS LOOKING POSSIBLE SOUTH AND EAST OF A ROCHESTER MINNESOTA TO NEILLSVILLE WISCONSIN LINE. PLANNING SHOULD BE MADE FOR A POTENTIAL DIFFICULT COMMUTE WEDNESDAY MORNING. STAY TUNED TO LATER FORECASTS AND STATEMENTS CONCERNING THIS POTENTIAL DANGEROUS WINTER STORM. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS WOULD BE APPRECIATED MONDAY MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 3:11 PM CST | Blizzard Watch | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 25 hr |
Nearby
Winter Storm Watches in Wisconsin, 2009Winter Storm Watches in Minnesota, 2009Winter Storm Watches in Iowa, 2009Every winter storm watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.